Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

What causes colour change in face after standing?

User rating for this question
Answered by

Practicing since : 2004
Answered : 2419 Questions
My husband is 84 and his face loses color when he stands for any length of time. Could this be a sign of heart failure?
Posted Mon, 24 Feb 2014 in Heart Failure
Answered by Dr. Saumya Mittal 2 hours later
Brief Answer: explaining in details Detailed Answer: Hi, welcome to our site. I am Dr Saumya Mittal. Read your query. That is a very significant question and i appreciate your problem. I will try my best to answer your query in as simple terms as possible. What usually happens in a normal person is that when you stand the blood pressure rises marginally. This is because when you stand the blood drains to the lower part of the body and legs due to the effects of gravity. So this counter rise of blood pressure makes sure that the blood supply to vital organs of upper body like the brain do not get compromised. This is what happens normally. Now what happens sometimes is that this rise of blood pressure is lost. Usually there si something called as autonomic neuropathy. Now what is autonomic neuropathy. Autonomic nervous system is the part of the nervous system that regulates the blood pressure, heart rate, breathing pattern etc. this is all don't without our conscious awareness. Now there is a failure of this nervous system gradually with age, diabetes, thyroid disorders etc. And when that happens, the blood pressure in the body does not rise. In fact it falls. Therefore when you stand, the blood pressure falls and you develop these symptoms like vertigo, pale face, and sometimes even tachycardia. I have told you this so that you can understand whats going wrong. In your case I note the patient is on Hydrochlorthiazide. this is a diuretic. Now your medical history column states only interstitial lung disease and rheumatoid arthritis. So I am not sure why it should be given to him. The loss of volume of blood dehydrates him and this in itself may cause him to have vertigo and feeling dizzy and paleness of face that you have noted. Also you are on Flomax. This is tamsulosin and again this causes fall in blood pressure. thereby even this may cause fall of blood pressure, especially in combination with diuretics and cause problems. I would now suggest a few things. Checking them may help confirm diagnosis and tell us more about possible problems- The following need to be tested- a. blood pressure and heart rate in normal resting supine condition b. checking blood pressure and heart rate while lying down, immediately after standing , and 1 and 2 mins after standing As far as tests are concerned- a. hemoglobin- a low hemoglobin and anemia may cause similar symptoms. So this should be ruled out. b. electrolytes eg sodium, potassium. There imbalance may also cause similar effects. These become important cause he is on diuretics c. echocardiography and BNP- this helps to rule out heart failure indirectly, and so is an important test too d. FBS/PPBS/TSH- as explained there is an autonomic neuropathy. Diabetes and thyroid disorders are the most common causes. And so have to be evaluated. I hope this helps you. Inform the reports and blood pressure/heart rates mentioned above so i can be of help further. Best of luck. I have given you the answer to the maximum considering the information provided. The results of the tests could further enhance my answer to you. Please do understand that some details could be extracted from a detailed history and examination. Looking forward to your return query with the details asked so that I can help you further. (If the answer has helped you, please indicate this) Dr Saumya Mittal, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor